All chemotherapy agents can induce hypersensitivity reactions (HSRs), but the authors of a position paper say there is little agreement and little data sharing internationally on how to investigate the cause of the reactions and treat them.
The authors, led by Mauro Pagani, MD, department of medicine, Carlo Poma Mantova Hospital, Italy, present data and recommendations in the paper published online in Allergy.
The position paper was written by the European Network on Drug Allergy and the Drug Allergy Interest Group of the European Academy of Allergy and Clinical Immunology (EAACI) after an extensive literature review.
It is meant to offer consensus on practical recommendations for clinicians who treat these patients, particularly oncologists, allergists, and internists.
Chemotherapy drugs have been prescribed for seven decades. Their use has persisted alone or in combination with other antineoplastic agents.
The authors point out that the reactions are the third-leading cause of fatal drug-induced anaphylaxis in the United States. Europe also reports deaths related to chemotherapy.
The reactions usually occur during or within a few hours after the end of infusion, though they can appear hours or days later.
Symptoms often appear on the skin. Among the most common presentations are flushing and/or itch, which can progress to urticaria, angioedema, and widespread erythema. Involvement of the respiratory and/or gastrointestinal tract can follow.
"In severe cases, hypotension, cardiovascular collapse, and even death occur," the authors write.
The paper explains that most reactions are caused by platinum compounds, taxanes, epipodophyllotoxins, and asparaginase.
Among platinum compounds, carboplatin is the main compound associated with HSRs. Incidence increases with exposure and affects up to 46% of patients treated with at least seven infusions of the drug.
Aleena Banerji, MD, clinical director of allergy and clinical immunology at Massachusetts General Hospital and associate professor of medicine at Harvard Medical School in Boston, told Medscape Medical News she applauds the EAACI for issuing the recommendations.
Reactions Don't Mean Patients Have to Switch Drugs
"My passion in the allergy world has been to help patients and oncologists together understand that when you have an allergic reaction to your chemotherapeutic, you don't have to switch to another drug. With cancer there is usually the drug that has the best outcome," Banerji said.
She gave an example of carboplatin to treat ovarian cancer.
"Keeping people on that drug has a much better rate of cure or much better long-term survival," Banerji said. "What we know is a lot of women will have an allergic reaction to these drugs. With carboplatin, about 30% of women with recurrent ovarian cancer will have an allergic reaction."
She said some oncologists, especially outside academic centers, aren't aware they don't have to switch drugs after a reaction. The EAACI recommendations will help spread the word. Telemedicine consultations with other physicians can help guide oncologists to keep patients who have reactions safely on the best drug for them.
The recommendations also highlight that there are clear roles for skin testing, risk stratification, and desensitization, Banerji said. "All of these tools are available to the allergist."
Another area the authors address is premedication with steroids and antihistamines. For example, they write, dexamethasone 20 mg and chlorpheniramine 10 mg given intravenously 1 hour before chemotherapy is effective at preventing moderate and severe infusion reactions to taxanes.
"Premedication with steroids and antihistamines is effective for preventing infusion reactions to epipodophyllotoxins, asparaginase, and doxorubicin," the authors write.
But premedication is not effective in the case of true IgE-mediated HSRs, the recommendations explain.
The authors conclude, "The occurrence of HSRs to chemotherapeutic drugs implies a multidisciplinary approach among allergists, oncologists, and internists is mandatory. Similarly, international cooperation between centers and specialists with expertise in this field is needed."
Banerji agreed. While the multidisciplinary approach is used at large US academic centers, it is more challenging outside these centers, where it may be harder to handle reactions when they occur.
The authors and Banerji have reported no relevant financial relationships.
Allergy. 2022;77:388-403. Full text
Marcia Frellick is a freelance journalist based in Chicago. She has written for the Chicago Tribune, Science News, and Nurse.com, and was an editor at the Chicago Sun-Times, Cincinnati Enquirer, and St. Cloud (Minnesota) Times. Follow her on Twitter: @mfrellick
Follow Medscape on Facebook, Twitter, Instagram, and YouTube.
Lead Image: The Image Bank/Getty Images
Headshot: Aleena Banerji
Medscape Medical News © 2022 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Allergy Task Force Provides Clinical Guidance on Chemotherapy - Medscape - Feb 04, 2022.